Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

August 17, 2021Franklin County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 17, 2021, 6:55 PM EDT for Franklin County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2021, 6:55 PM EDT (22:55 UTC)
Expired
Aug 17, 2021, 7:30 PM EDT
In force
35 min
Issued by
NWS State College, PA
Hail
0.00 in
Wind
50

County Franklin County, PA

The radar

The Sterling radar (KLWX), 96 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

987 
WWUS81 KCTP 172255
SPSCTP

Special Weather Statement
National Weather Service State College PA
655 PM EDT Tue Aug 17 2021
 
PAZ036-172330-
Franklin PA-
655 PM EDT Tue Aug 17 2021

...A strong thunderstorm will impact portions of southern Franklin 
County through 730 PM EDT...

At 655 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greencastle, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Chambersburg, Greencastle, St. Thomas, Marion, Claylick, Williamson
and Upton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3974 7785 3977 7791 3997 7775 3982 7757
TIME...MOT...LOC 2255Z 230DEG 15KT 3980 7780 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Evanego

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 17, 3:47 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 17, 3:47 PM EDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service State College PA
347 PM EDT Tue Aug 17 2021

.SYNOPSIS...
A warm front will lift northeast away from the Susquehanna
Valley this afternoon. Pennsylvania will then remain under a
moist southerly flow between a subtropical ridge off of the East
Coast and weak troughing over the Great Lakes the remainder of
the week, which will funnel the remnants of Tropical Storm Fred
across the region late Wednesday and Wednesday night.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Quasi Stnry low level frontal boundary/inverted trough along the
SE edge of the swrly upper level jet axis will bring numerous
showers and a few low-topped TSRA with brief periods of heavy
rain late today and tonight across the NW Mtns while areas of
enhanced low-level theta-e convergence across the Lower Susq
Valley and Wrn Poconos will focus another area of convection
drifting slowly north.

Little change has been made to the high likely to categorical
pops for much of the region overnight as deepening tropical
moisture streams NNE into the area ahead of TS Fred's remnants.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
Focus will shift toward the approaching remnants of TS Fred by
early Wednesday morning.

Latest operational suite and ensemble guidance suggest that the
likely track of the remnants of TS Fred will be across the
Central Ridge and Valley Region of PA which indicates the most
widespread and heaviest rain occurring along and just to the
west of that track with a severe weather threat and several
tornadoes possible in the feeder bands streaming from SE to NW
across the Susq Valley and toward the Central Mtns Wed
afternoon and evening.

Coordinated a Flash flood Watch with surrounding WFO for a
general 1-3 inches of rain with localized, excessive 4-6 inch
amounts. WPC increasing the ERO into the MDT cat for Wed and SPC
may eventually head in that direction to with migrating from a
MRGL to SLGT for SVR.

The ground is currently fairly dry across central Pa and
FFG/FFH guidance is relatively high. However, with the latest
model guidance indicates a swath of 1-3 inches with local
amounts up to 6 inches, that will quickly increase the threat
for flash flooding in any training bands of heavy showers and
low-topped TSRA.

Again, any areas southeast of the eventual low track will be
susceptible to localized severe weather Wed PM. Decent low to
mid level flow, combined with a moist tropical airmass, could
yield a few supercells and even a tornado or two in the
northeast quadrant of Fred's remnants.

Model consensus supports rain tapering off from west to east
Wednesday night, as remnant low exits the area. Surface ridging
building in from the west should result in brighter skies
Thursday. However, falling heights preceding an upper trough
over the Grt Lks could support scattered PM convection,
especially over the western counties.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Generally drier conditions are expected in the wake of Fred,
however an upper level trough will still be over the area
resulting in a daily chance for pop up showers or a few rumbles
of thunder. The best chance for precipitation each day will be
in the afternoon and early evening.

Highs will range from the mid 70s to mid 80s, generally around
seasonal averages. Ridging will build in early next week which
may result in drier but normal weather. We may have to wait
until later next week for a decent cold front to move through
which would result in a change to cooler weather.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
MVFR to VFR expected through the afternoon hours in most places
before showers and thunderstorms increase into the late
afternoon/early evening, especially across Southern and Western
PA airfields.

MVFR/IFR returns this evening and tonight accompanied by low
ceilings and scattered showers, very similar to Monday
night/Tuesday morning.

Outlook...

Wed-Fri...Restrictions likely with rounds of heavy downpours
and isolated t-storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from late tonight through late Wednesday
night for PAZ004>006-010>012-017>019-024>028-033>037-041-042-
045-046-049>053-056>059-063>066.

&&

SYNOPSIS...Lambert/Fitzgerald
NEAR TERM...Lambert/Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Lambert/Evanego/Travis
AVIATION...Lambert/Gutierrez/Wagner
Hazardous weather outlook, Aug 17, 3:08 PM EDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
308 PM EDT Tue Aug 17 2021

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-181915-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
308 PM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Aug 17, 6:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
655 PM EDT Tue Aug 17 2021

PAZ036-172330-
Franklin PA-
655 PM EDT Tue Aug 17 2021

...A strong thunderstorm will impact portions of southern Franklin
County through 730 PM EDT...

At 655 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greencastle, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chambersburg, Greencastle, St. Thomas, Marion, Claylick, Williamson
and Upton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3974 7785 3977 7791 3997 7775 3982 7757
TIME...MOT...LOC 2255Z 230DEG 15KT 3980 7780

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Evanego

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:13 PM EDTFlash Flood WatchCTPAdams, Bedford, Blair, Cambria, Cameron, Centre and 27 more34 hr

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.